Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 222, NWS Denver/Boulder, CO

August 22, 2005Boulder County, Broomfield County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 22, 2005, 2:39 PM MDT for Boulder County, Broomfield County, Colorado. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2005, 2:39 PM MDT (20:39 UTC)
Expired
Aug 22, 2005, 2:56 PM MDT
In force
17 min
Issued by
NWS Denver/Boulder, CO
Area
Counties, with a storm outline in the text

Counties Boulder County, CO, Broomfield County, CO

The radar

The Denver radar (KFTG), 62 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.7 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2005-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2005-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1701 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KBOU 222040
SVRBOU
COC013-014-222130-
/O.NEW.KBOU.SV.W.0222.050822T2039Z-050822T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
239 PM MDT MON AUG 22 2005

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BOULDER COUNTY IN NORTHEAST COLORADO
  CENTRAL BROOMFIELD COUNTY IN NORTHEAST COLORADO

* UNTIL 330 PM MDT

* AT 237 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND 
  VERY HEAVY RAINFALL. THIS STORM WAS LOCATED OVER CENTRAL BOULDER...
  OR ABOUT 26 MILES NORTHWEST OF DENVER...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO NIWOT...
  LOUISVILLE...LAFAYETTE...CENTRAL BROOMFIELD AND BOULDER.

LAT...LON 4012 10522 4000 10530 3993 10508 4009 10509

$$
BAKER
1 follow-up statement
000 
WWUS55 KBOU 222056
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
255 PM MDT MON AUG 22 2005

COC013-014-222105-
/O.CAN.KBOU.SV.W.0222.000000T0000Z-050822T2130Z/
BOULDER CO-BROOMFIELD CO-
255 PM MDT MON AUG 22 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL BROOMFIELD AND
SOUTHEASTERN BOULDER COUNTIES IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED RAPIDLY 
AND IS NO LONGER EXPECTED TO PRODUCE SEVERE WEATHER.

LAT...LON 4012 10522 4000 10530 3993 10507 4009 10509

$$
MRB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 2:55 AM MDT, 11 hours 44 minutes earlier.

Area forecast discussion, Aug 22, 2:55 AM MDT, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
255 AM MDT MON AUG 22 2005

.SHORT TERM...PREVIOUS UPPER LEVEL LOW THAT WAS WELL DEFINED
YESTERDAY HAS BECOME ILL DEFINED IN WATER VAPOR IMAGERY EARLY THIS
MORNING.  ETA12 HAS SOME TYPE OF ELONGATED WEAK CIRCULATION ACROSS
SRN WYOMING-NRN COLORADO THRU THIS AFTN WITH WEAK WNW FLOW ALOFT
ACROSS MOST OF CWA.  WITH FAIRLY DECENT LAPSE RATES AND LINGERING
MID LEVEL MOISTURE SHOULD SEE WDLY SCT TSTMS DEVELOP ONCE AGAIN IN
THE MTNS...FOOTHILLS AND NERN PLAINS.  OUTFLOW BOUNDARIES FROM MTN
AND FOOTHILLS CONVECTION WILL LIKELY PROVIDE SOME FOCUS FOR TSTM
DEVELOPMENT OVER NERN PLAINS LATER THIS AFTN INTO THE EARLY EVENING
HOURS.  FLOW ALOFT TODAY WILL BE A LITTLE STRONGER THAN YESTERDAY SO
STORMS SHOULD NOT BE AS SLOW MOVING AS YESTERDAY.  COULD STILL SEE
SOME LOCALLY HEAVY RAINS IN A FEW SPOTS OVER THE PLAINS AS
PRECIPITABLE WATER VALUES WILL BE NEAR AN INCH.  HIGH TEMPS TODAY
SHOULD BE SIMILAR TO YESTERDAY AS READINGS IN THE 850-700 MB LAYER
CHANGE LITTLE.  FOR TONIGHT EXPECT SOME LINGERING CONVECTION DURING
THE EVENING HOURS WHICH SHOULD END BEFORE MIDNIGHT.  ETA12 SHOWS
WIDESPREAD LOW CLOUDS AND SOME FOG COULD DEVELOP LATE TONIGHT INTO
TUE MORNING OVER PORTIONS OF THE NERN PLAINS BUT I WILL KEEP IT EAST
OF THE URBAN CORRIDOR FOR NOW.

.LONG TERM...FLOW ALF WL TURN WLY IN THE MRNG TUES...AND AS IT DOES
SO...MSTR FM THE SFC UP TO H6 WL DRY OUT APPRECIABLY.  SOME
SUBSIDENCE WL ALSO OCCUR NR THE FNT RANGE...THUS CONDITIONS WL
GNRLLY BCM MUCH MORE PCPN AVERSE THAN THE PAST FEW DAYS.  HWVR...BY
MID AFTN...A SIGNIFICANT UPR LVL TROF WL QUICKLY RACE THRU THE
AREA.  NAM TAKES THIS FNT ACRS THE DIA AREA ARND 21Z AT WHICH TIME
GOOD MID LVL MSTR AND LIFT ARE APPARENT ON THE CROSS SECTIONS.  GFS
ISNT TOO DIFFERENT IN THESE RESPECTS.  SO THERE WL A FVRBL PD TUES
AFTN/EVENING FOR AN ORGANIZED BAND OF PCPN TO MOV THRU THE AREA AS
THE TROF ROLLS THRU.  SINCE THE MOVEMENT OF THE TROF IS SO
RAPID...QPF SHOULD STAY ON THE LIGHT SIDE.

AFT TUESDAY FLOW ALF WL RMN WLY AND QUITE DRY THRU THE MIDDLE
PORTION OF THE WEEK AS ZONAL FLOW SETS UP ACRS THE WRN 2/3RD OF
AMERICA.  A FALL-LIKE LOW PRESSURE SYSTEM WL ROLL THRU THE NRN TIER
OF STATES THRUOUT THE WEEK AND THE LAST TROF ASSOCIATED WITH THIS
SYSTEM WL PASS THRU THE AREA THURS.  A SLIGHT COOLDOWN WITH A LTL
BETTER CHC FOR PCPN ON THE PLAINS WILL RESULT.  AFTER THEN...HIGH
PRESSURE WL EXTEND FM TX WWD INTO CALIFORNIA...WHILE THE POINTS FM
WYOMING NWD TO THE CANADIAN BORDER ARE BUFFETED BY STG WLY FLOW.  WE
WL BE BTWN THESE TWO AREAS AND IT REMAINS TO BE SEEN IF THE
STREAMLINES WL BCM ORIENTED IN A FVRBL WAY FOR SOME MSTR FM HILARY
TO REACH OUR AREA NEXT WEEKEND. FOR NOW...WL KEEP THE NEAR CLIMO
FCST GOING WITH LOW GRADE POPS FOR THE MTNS.

.BOU...NONE.

&&

RPK/046
Hazardous weather outlook, Aug 22, 10:51 AM MDT, 3 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1051 AM MDT MON AUG 22 2005

COZ030>051-231200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1051 AM MDT MON AUG 22 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EARLY EVENING HOURS IN THE MOUNTAINS AND FOOTHILLS.  OTHER
THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER PORTIONS OF THE NORTHEAST
PLAINS.  SOME OF THE STORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL AND
GUSTY WINDS.  ALTHOUGH THE THREAT OF SEVERE WEATHER IS LOW...AN
ISOLATED STORM OVER THE NORTHEAST PLAINS COULD PRODUCE HAIL UP TO
ONE INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE EXPECTED TO
DEVELOP TUESDAY AS AN UPPER LEVEL TROUGH MOVES ACROSS THE AREA.  A
FEW STORMS MAY APPROACH SEVERE LIMITS WITH THE PRIMARY THREAT BEING
STRONG WINDS DUE TO DRY LOWER LEVEL CONDITIONS.  WEDNESDAY WILL BE
DRIER AND WARMER.  ANOTHER UPPER TROUGH WILL MOVE ACROSS THE AREA ON
THURSDAY WHICH WILL LEAD TO A BETTER CHANCE OF AFTERNOON AND EVENING
STORMS.  DRIER AND WARMER WEATHER WILL RETURN FRIDAY AND CONTINUE
THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/GARD...WFO BOULDER

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 21, 7:11 PM MDTSevere Thunderstorm WarningBOULarimer49 min
Aug 22, 12:57 PM MDTSevere Thunderstorm WarningBOULarimer30 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.